Cookie policy: This site uses cookies (small files stored on your computer) to simplify and improve your experience of this website. Cookies are small text files stored on the device you are using to access this website. For more information please take a look at our terms and conditions. Some parts of the site may not work properly if you choose not to accept cookies.

Join

Subscribe or Register

Existing user? Login

UK Medicines Information summarises the evidence for this frequently asked question: What is the most appropriate antidepressant to use for a patient with epilepsy?

Depressed person

The first consideration should always be to check the patient’s anticonvulsant regimen for potential drug-induced depression. The patient could benefit from changing the anticonvulsant to another medicine with a more favourable effect on mood rather than adding an antidepressant.

Although the risk of seizures with most antidepressants is low, a risk still exists and patients should be made aware of this when treatment is prescribed.

The risk of seizures rises with increasing antidepressant doses.

Selective serotonin reuptake inhibitors (SSRIs) are considered the first-line antidepressant option for patients with epilepsy. Published data do not support the recommendation of a specific SSRI, although fluoxetine is not the best choice because of its long half-life, a potentially greater incidence of seizures and a higher likelihood of drug interactions.

Citalopram or sertraline could be considered better options due to their lower potential for interactions with anticonvulsants.

Moclobemide is a good alternative because it has minimal proconvulsive effects but, due to limited evidence, it should be reserved as a second choice.

Tricyclic antidepressants (TCAs) should be used cautiously for patients with epilepsy and reserved for patients who respond poorly to or are intolerant of other antidepressants. Where a TCA is needed, doxepin is the drug of choice.

Clinicians should be aware of the possibility of interactions between antidepressants and anticonvulsants and should monitor carefully patients with epilepsy who are prescribed antidepressants.

Introducing the antidepressant gradually, starting with a low dose and not exceeding the maximum recommended doses may reduce the risk of seizures occurring.

If seizures do occur, or if the frequency of seizures increases, the antidepressant should be discontinued.

This FAQ is taken from a “Medicines Q&A” produced by UK Medicines Information. The full document, including references, is available online

Date prepared: 11 November 2010

Date expires: 11 November 2013

Citation: Clinical Pharmacist URI: 11049430

Have your say

For commenting, please login or register as a user and agree to our Community Guidelines. You will be re-directed back to this page where you will have the ability to comment.

Recommended from Pharmaceutical Press

Search an extensive range of the world’s most trusted resources

Powered by MedicinesComplete
  • Print
  • Share
  • Comment
  • Save
  • Print Friendly Version of this pagePrint Get a PDF version of this webpagePDF

Supplementary images

  • UKMi

Jobs you might like